Maine, 2009Flooding in Maine, April 7 to 8, 2009
April 7 to 8, 2009 · NWS GYX · 3 events in 2 counties and zones
5 inches of rain caused minor flooding on the Kennebec River at North Sidney, Augusta, and Skowhegan.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of snowmelt and 1 to 1.5 inches of rain caused minor flooding on the Kennebec River at North Sidney, Augusta, and Skowhegan.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Apr 7, 2:09 AM EST, 3 hours 21 minutes earlier.
Area forecast discussion, Apr 7, 2:09 AM EST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
309 AM EDT TUE APR 7 2009
.SYNOPSIS...
LOW PRESSURE WILL SLOWLY TRACK INTO QUEBEC TODAY...THEN MOVE INTO
NORTHERN QUEBEC WEDNESDAY. THIS WILL SET UP AN UNSETTLED...MOIST
PATTERN...WITH GENERALLY MOSTLY CLOUDY AND SHOWERY CONDITIONS
LASTING THROUGH THE WEEK.
&&
.NEAR TERM /THROUGH TODAY/...
MAJORITY OF STEADY PRECIPITATION HAS MOVED NORTH OF THE
REGION. DEEP UPPER LEVEL LOW PRESSURE WAS PARKED OVER LAKE
ONTARIO. STRONG UPPER LEVEL JET EXTENDS NORTHWARD ALONG THE MID
ATLANTIC COAST INTO NEW ENGLAND. THIS WILL USHER IN DRIER AIR AND
SHOULD KEEP PRECIPITATION AT BAY ALONG THE COASTAL PLAIN.
HOWEVER...AS THE UPPER LEVEL LOW MIGRATES TO THE EAST A BIT
TODAY...IT WILL BRING INSTABILITY TO THE MOUNTAINS OF NEW
HAMPSHIRE AND WESTERN MAINE. EXPECT ANOTHER 1 TO 2 TENTHS OF AN
INCH OF QPF IN THESE AREAS DURING THE DAY.
&&
.SHORT TERM /TONIGHT/...
LOW PRESSURE WILL BE SLOW TO PULL OFF TO THE NORTH...BUT EXPECT
CONDITIONS TO SLOWLY IMPROVE AS INSTABILITY WANES. WITH UPPER
LEVEL LOW REMAINING IN CLOSE PROXIMITY...THE MOUNTAINS SHOULD
AGAIN SEE SOME PRECIPITATION TONIGHT. TEMPERATURES WILL LIKELY BE
COLD ENOUGH FOR THE PRECIPITATION TO BE IN THE FORM OF SNOW OR A
MIX. UP TO AN INCH OF ACCUMULATION IS POSSIBLE IN SOME AREAS.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...A BROAD CYCLONIC SOUTHWEST
FLOW WILL CONTINUE MIDWEEK CAUSING UNSETTLED AND COOL CONDITIONS
WITH IMPROVING CONDS THU. BY FRI A SYSTEM PASSES TO OUR S AND NOW
APPEARS TO BE FAR ENUF N TO PRODUCE A PERIOD OF RAIN LATE FRI AND FRI
NIGHT. SYSTEM WILL EXIT OFF TO THE SE SAT. AN UPPER TROF WILL DROP
SE SUN THAT MAY CAUSE SHWRS AND COOLER TEMPS.
&&
.AVIATION /07Z TUESDAY THROUGH SATURDAY/...
SHORT TERM...LOW PRESSURE MOVING THROUGH THE REGION WILL KEEP
LIFR/IFR CIGS IN PLACE FOR THE REMAINDER OF TONIGHT. CONDITIONS
WILL SLOWLY IMPROVE DURING THE DAY AS THE LOW PULLS OFF THE THE
NORTH. HOWEVER...CONDITIONS WILL LIKELY ONLY IMPROVE TO MVFR.
EXPECT VFR CONDITIONS TO MAKE A RETURN THIS EVENING AND OVERNIGHT.
LONG TERM...MOSTLY VFR CONDS XCPT PSBLY MVFR IN ANY SHWRS.
&&
.MARINE...
IN THE SHORT TERM...WILL BRING DOWN THE GALES FOR ALL AREAS AND
REPLACE WITH A SMALL CRAFT ADVISORY. WINDS SHOULD DIMINISH TODAY
SIGNIFICANTLY...BUT SEAS WILL BE SLOW TO COME DOWN. EXPECT SEAS TO
MEET/EXCEED SCA CRITERIA THROUGH TONIGHT.
IN THE LONG TERM...NO FLAGS WITH GENERALLY A LIGHT SOUTHWEST FLOW
THRU THE WEEK.
&&
.HYDROLOGY...
HEAVY RAIN FELL MUCH OF THE NIGHT ACROSS MAINE AND NEW HAMPSHIRE.
MOST AREAS RECEIVED AN INCH TO AN INCH AND A HALF RAINFALL.
HOWEVER...THE COASTLINE WAS HIT WITH MORE RAIN. IN FACT...THE
JACKPOT WAS THE MIDCOAST. 3.4 INCHES OF RAIN FELL IN WEST ROCKPORT
FROM THIS STORM.
ADDITIONAL PRECIPITATION REMAINS ON COMPOSITE RADARS.
THEREFORE...EXPECT MORE SCATTERED SHOWER ACTIVITY AS THE UPPER
TROUGH REMAINS OVERHEAD. THE MOUNTAINS WILL CARRY LIKELY POPS.
THIS PRECIPITATION WILL BE MUCH LIGHTER THAN LAST NIGHTS RAINFALL.
NEVERTHELESS...VERY LITTLE ADDITIONAL RAINFALL WILL BE REQUIRED TO
PRODUCE NEW FLOODING. THEREFORE...WE WILL KEEP THE FLOOD WATCHES
UP FOR THE REST OF TODAY.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...FLOOD WATCH THROUGH THIS AFTERNOON FOR MEZ007>009-012>014-
018>028.
NH...FLOOD WATCH THROUGH THIS AFTERNOON FOR NHZ001>010-013-014.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 AM EDT WEDNESDAY FOR ANZ150>154.
&&
SYNOPSIS...POHL
NEAR TERM...POHL
SHORT TERM...POHL
LONG TERM...MARINE
AVIATION...POHL/MARINE
MARINE...POHL/MARINE
HYDROLOGY...CANNONHazardous weather outlook, Apr 7, 2:15 AM EST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
315 AM EDT TUE APR 7 2009
MEZ007>009-012>014-018>021-023-024-NHZ001>010-013-014-080715-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-COASTAL YORK-
COASTAL CUMBERLAND-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-
NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-
MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
315 AM EDT TUE APR 7 2009
...FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MEZ022-025>028-080715-
INTERIOR WALDO-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
315 AM EDT TUE APR 7 2009
...FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ANZ150>154-080715-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
315 AM EDT TUE APR 7 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Flood, Somerset
- When
- April 7, 5:30 AM EST to April 8, 11:45 AM EST
- Where
- Somerset County, 0.45 mi E of Skowhegan to 0.37 mi E of Skowhegan
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Official NWS Observations
- Coordinates
- 44.771, -69.711
Heavy rain and snowmelt resulted in minor flooding on the Kennebec River at Skowhegan (flood stage 35,000 cfs) which crested at 43488 cfs.
Flood, Kennebec
- When
- April 7, 1:39 PM EST to April 8, 5:15 AM EST
- Where
- Kennebec County, 0.37 mi W of North Sidney to 0.59 mi W of North Sidney
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Official NWS Observations
- Coordinates
- 44.470, -69.688
Heavy rain and snowmelt resulted in minor flooding on the Kennebec River at North Sidney (flood stage 17.0 ft.) which crested at 17.8 ft.
Flood, Kennebec
- When
- April 7, 3:35 PM EST to April 8, 7:45 PM EST
- Where
- Kennebec County, 1.16 mi WSW of Augusta to 1.22 mi WSW of Augusta
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Official NWS Observations
- Coordinates
- 44.316, -69.773
Heavy rain and snowmelt caused minor flooding on the Kennebec River at Augusta (flood stage 12.0 ft.) which crested at 14.4 ft.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Frost and Freeze in Arkansas, April 7, 200939 events
- Flash Flood in California, April 7, 2009$40,000 · 1 event
- Frost and Freeze in Texas, April 7, 200922 events
- Winter Weather in Kentucky, April 7, 200911 events
- High Surf in Hawaii, April 7, 200910 events
- Frost and Freeze in Missouri, April 7, 20099 events
- Frost and Freeze in Illinois, April 7, 20099 events
- Frost and Freeze in Alabama, April 7, 20098 events
- Heavy Snow in North Carolina, April 7 to 8, 20094 events
- Strong Wind and Winter Weather in California, April 7 to 8, 2009$1,000 · 4 events
- Heavy Snow in North Carolina, April 7 to 8, 20093 events
- Heavy Snow in Tennessee, April 7, 20093 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167599, 167596, 167598.